Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Flagstaff, AZ

July 18, 2022Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2022, 7:14 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2022, 7:14 PM MST (02:14 UTC)
Expired
Jul 18, 2022, 10:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 162 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
4756 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WGUS55 KFGZ 190214
FFWFGZ
AZC005-025-190515-
/O.NEW.KFGZ.FF.W.0041.220719T0214Z-220719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
714 PM MST Mon Jul 18 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...
  Yavapai County in west central Arizona...

* Until 1015 PM MST.

* At 708 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, extreme western Coconino and 
  northwestern Yavapai County, east of Peach Springs and along and 
  north of Route 66. Between 1 and 2.25 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Fraziers Well and Hualapai Reservation.

This includes the following highways...
	Route 66 between mile markers 113 and 127.

This includes the following creeks, washes and rivers...
  Albers Wash and Diamond Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3583 11313 3582 11298 3568 11299 3540 11306
      3552 11328

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
2 follow-up statements
565 
WGUS75 KFGZ 190402
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
902 PM MST Mon Jul 18 2022

AZC005-025-190515-
/O.CON.KFGZ.FF.W.0041.000000T0000Z-220719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
902 PM MST Mon Jul 18 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST THIS 
EVENING FOR COCONINO AND YAVAPAI COUNTIES...

At 900 PM MST, Doppler radar indicated that heavy rain has ended 
over the warned area, extreme western Coconino and northwestern 
Yavapai County, east of Peach Springs and along and north of Route 
66. Between 1 and 3 inches of rain fell earlier this evening. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Fraziers Well and Hualapai Reservation.

This includes the following highways...
	Route 66 between mile markers 114 and 127.

This includes the following creeks, washes and rivers...
  Albers Wash and Diamond Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3583 11313 3582 11298 3568 11299 3540 11306
      3552 11328

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
298 
WGUS75 KFGZ 190514
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1014 PM MST Mon Jul 18 2022

AZC005-025-190524-
/O.EXP.KFGZ.FF.W.0041.000000T0000Z-220719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
1014 PM MST Mon Jul 18 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MST THIS EVENING FOR 
COCONINO AND YAVAPAI COUNTIES...

The heavy rain has ended over extreme western Coconino and northwest 
Yavapai counties. Storm runoff will continue for the next few hours, 
please continue to heed any road closures and do not cross flooded 
roadways.

LAT...LON 3583 11313 3582 11298 3568 11299 3540 11306
      3552 11328

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:05 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 3:05 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
305 PM MST Mon Jul 18 2022

.SYNOPSIS...Hot afternoon temperatures will continue with
Thursday now expected to be the warmest day of the week. A slight
decrease in shower and thunderstorm chances for most of northern
Arizona the next few days is expected before a more active
monsoon period returns towards the end of the week into the
weekend.

&&

.DISCUSSION...Isolated to scattered showers and storms this
afternoon have formed primarily over the Mogollon Rim and to the
east with the higher terrain receiving most of the action.
Consistent southerly steering flow has kept thunderstorms moving
northward, limiting accumulation for individual storms. Training
storms could still present a threat of flash flooding. Of course,
any isolated storm has the potential to produce localized flash
flooding. CAMs show additional activity moving northward in
Coconino County towards the Kaibab Plateau and Grand Canyon later
this afternoon towards the evening. However, convection is not
expected to become widespread today with precipitation chances
decreasing rapidly with sunset.

Tuesday through Thursday...Models indicate that our monsoon ridge
and high pressure currently located over the Four-Corner region
will move westward, becoming centered over Arizona. This change in
position will cause temperatures to remain seasonally warm while
preventing additional moisture from being advected northward from
the Gulf of California. Afternoon high temperatures are forecast
to be roughly 5 degrees above normal. Precipitable water is
trending downward slightly tomorrow through Thursday with good
agreement from the EPS and GEFS. Rain chances decrease for most of
the area with the best chances for showers and storms over the
eastern Mogollon Rim and White Mountains each afternoon.

Friday into the Weekend...The ridge will shift again towards the
end of the week, heading eastward and back into a more favorable
position for monsoon activity. Southerly flow will bring another
surge of moisture to northern Arizona, leading to widespread
thunderstorms across the region. An inverted trough may enhance
activity as well during this time frame.

&&

.AVIATION...For the 00Z TAF package...VFR conditions with mostly
light westerly winds. Isolated TSRA/SHRA mainly along and east of a
KGCN-KFLG-KPAN-KSOW line will continue through 03Z. Light winds
overnight with moderate westerlies tomorrow. The best chance of
storms Tuesday will be from KPAN-KSOW-KJTC beginning around 19Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Hot temperatures, westerly winds, and drier Tuesday
with the best chance for thunderstorms along the eastern Mogollon
Rim and White Mountains. Similar conditions Wednesday. Gusty winds
and heavy rainfall possible with storms.

Thursday through Saturday...Hot temperatures continue Thursday with
isolated to scattered storms in the afternoon. Moisture increases
Friday and Saturday with increasing chances and coverage of showers
and storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 6
PM MST Thursday FOR AZZ005-006.

&&

PUBLIC...JM
AVIATION...JM
FIRE WEATHER...JM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 18, 5:22 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
522 PM MST Mon Jul 18 2022

AZZ018-190045-
Northern Gila County-
522 PM MST Mon Jul 18 2022

...A strong thunderstorm will impact portions of Gila County
just northeast of Payson through 545 PM MST...

At 521 PM MST, Doppler radar was tracking a strong thunderstorm 1
mile northeast of Payson, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Star Valley, Mesa Del Caballo, Houston Mesa Campground.

This includes the following highways...
 State Route 260 between mile markers 254 and 259.
 State Route 87 near mile marker 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3421 11124 3427 11133 3438 11127 3434 11114
TIME...MOT...LOC 0021Z 212DEG 15KT 3422 11130

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:22 PM MSTSpecial Weather StatementFGZ23 min
Jul 19, 2:04 PM MSTExcessive Heat WatchFGZYavapai14 hr
Jul 19, 2:15 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Jul 19, 4:21 PM MSTSpecial Weather StatementFGZ24 min
Jul 19, 4:38 PM MSTFlash Flood Warning Considerable damage threatFGZGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.